Tennessee, 2018

Hail and Damaging Wind in Tennessee, March 24, 2018

March 24, 2018 · NWS MEG · 2 events in 2 counties and zones

A weak frontal boundary was capable of producing a line of marginally severe thunderstorms across portions of northwest Tennessee during the early evening hours of March 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak frontal boundary was capable of producing a line of marginally severe thunderstorms across portions of northwest Tennessee during the early evening hours of March 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 24, 5:36 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 24, 5:36 PM CST, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
636 PM CDT Sat Mar 24 2018

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 318 PM CDT Sat Mar 24 2018/

DISCUSSION...Surface analysis this afternoon places a surface
low just southeast of Rolla, Missouri with a trailing cold front
over South Central Missouri and into Northwest Arkansas. Visible
satellite trends indicate cloudy skies generally along and south
of I-40 with decreasing cloud cover elsewhere. As of 2 PM CDT,
temperatures across the Mid-South are in the 60s to lower 70s
along and south of I-40 and lower to middle 70s where clouds have
decreased elsewhere.

A surface low over Missouri is expected to move east into Western
Kentucky tonight. Instability has increased over portions of
Northwest Arkansas and the Missouri Bootheel where coverage of
cloud cover has been less. Short term models including short term
CAM models suggest a narrow window potential for focused shower
and thunderstorm development across portions of Northeast
Arkansas, the Missouri Bootheel and West Tennessee as the
southeast moving surface low encounters marginal mid-level
forcing. A strong to perhaps an isolated severe thunderstorm will
be possible through mid evening with hail being the primary threat
if any thunderstorm can reach severe limits. The surface low will
move away from the area into Sunday morning with the cold front
dropping into Central and Southern Mississippi on Sunday.

This front is expected to return back north as a warm front
across the Lower Mississippi Valley Sunday night into Monday with
shower and thunderstorm chances returning. Rain chances will
decrease on Monday as the focus for convective activity shifts
north and west of the forecast area.

Long term model trends suggest another front will move into the
Lower Mississippi Valley towards the middle of next week bringing
rain chances back to the region. A period of heavy rainfall is
still possible between the Tuesday night through Thursday
timeframe. However, some disagreements including placement and
amounts have developed over the past couple of runs. Will leave
the mention of heavy rainfall in the Hazardous Weather Outlook for
now and adjust if necessary in subsequent forecasts.

CJC

&&

.AVIATION...
00Z TAFs

VFR developed late afternoon, in a clear slot rounding the base of
an upper low over southern MO. Main forecast challenge is post-
cold frontal MVFR development behind the departing low this
evening. TAFs reflect a NAM/GFS LAMP guidance consensus, but a
little less pessimistic given trends on GOES East imagery.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 24, 2:28 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
328 PM CDT Sat Mar 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
328 PM CDT Sat Mar 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for an isolated severe thunderstorm or
two across portions of Northeast Arkansas, the Missouri Bootheel
and portions of West Tennessee north of I-40 through mid-evening.
Hail will be the primary threat if any thunderstorm can reach
severe limits.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rainfall will be possible across the Mid-South Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a short period of time
through mid-evening.

In the hours before

Special weather statement, Mar 24, 5:38 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
638 PM CDT SAT MAR 24 2018

TNZ002-003-250015-
Weakley TN-Obion TN-
638 PM CDT SAT MAR 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Northwestern Weakley County in northwestern Tennessee...
Northeastern Obion County in northwestern Tennessee...

At 637 PM CDT...a strong thunderstorm producing dime size hail and
wind gusts to 40 mph was located near Hickman, moving southeast at
30 mph.

People in northwestern Weakley and northeastern Obion Counties should
monitor this storm closely.

LAT...LON 3629 8877 3647 8927 3651 8925 3650 8867
TIME...MOT...LOC 2337Z 282DEG 26KT 3652 8914

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Obion

When
March 24, 5:52 PM CST to 6:00 PM CST
Where
Obion County, 3.49 mi N of Gibbs to 2.59 mi WNW of Harris
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.470, -89.008

A few trees down near Claude Tucker Road. Also, an above-ground pool flipped over onto a privacy fence in the same area.

Hail, Weakley

When
March 24, 6:29 PM CST to 6:35 PM CST
Where
Weakley County, 4 mi SW of Martin to 3.14 mi NW of Hillside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.309, -88.901

Quarter sized hail and winds estimated around 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741241, 741242.